To print: Select File and then Print from your browser's menu
Avandia: New Warning and Findings
December 3, 2007
The Type 2 diabetes drug rosiglitazone (brand names Avandia, Avandamet, and Avandaryl) has continued to make headlines over the last month as a new warning, new prescribing recommendations, and new findings about one of its side effects have been published. As you may recall, an analysis of multiple clinical trials published earlier this year in The New England Journal of Medicine linked rosiglitazone to an increased risk of heart attack and triggered a storm of controversy about the drug’s safety (read more at "Type 2 Drug Avandia Linked to Increased Risk of Heart Attacks").
Here are the most recent developments:
New black box warning. On November 14, the U.S. Food and Drug Administration (FDA) announced that rosiglitazone would have new information added to its existing “black box” warning. (A black box warning, which is found on a drug’s label, is the strongest form of warning about a drug that the FDA requires.) The new information states that the analysis published earlier this year showed rosiglitazone to be associated with an increased risk of “myocardial ischemic events,” such as chest pain and heart attack, but that three other large studies did not confirm or exclude this risk. “In their entirety,” the warning says, “the available data on the risk of myocardial ischemia are inconclusive.”
Rosiglitazone’s original black box warning (which is shared by pioglitazone [Actos, Actoplus met, and duetact], the other member of the thiazolidinedione class of Type 2 diabetes drugs) was added on August 14 of this year and states that these drugs may worsen congestive heart failure. For more information about this warning, check out “New Data on Avandia; New Warnings for TZD Drugs.”
Rosiglitazone’s manufacturer, GlaxoSmithKline, has agreed to add this new warning to the drug’s label. It has also agreed to begin a new, long-term clinical trial comparing rosiglitazone and pioglitazone “head to head” to compare their levels of risk or benefit to the heart. Full results from this trial, however, will probably not be available until 2014.
New consensus statement. On November 27, the American Diabetes Association and the European Association for the Study of Diabetes published an updated “consensus statement” about the use of oral diabetes drugs in people with Type 2 diabetes. The statement recognized “additional hazards associated with the use of either thiazolidinedione, and rosiglitazone in particular may result in increased frequency of myocardial infarctions.” It also urged special caution regarding the use of these drugs in people who have, or are at risk of developing, congestive heart failure. You can read the full consensus statement here (Adobe Reader required).
The FDA has also advised doctors whose patients take rosiglitazone and have heart disease or are at risk of a heart attack to monitor these patients closely, and advises the patients to discuss their use of this drug with their doctors.
New clue about fracture risk. Another finding about the thiazolidinedione drugs that came to light this year was that both were linked to an increased incidence of bone fractures (see “Diabetes Drug Linked to Fracture Risk” and “Second Diabetes Drug Linked to Increased Fractures”). Now, a new study of mice has suggested a possible mechanism behind this phenomenon. Published this week in the journal Nature Medicine, the study found that rosiglitazone increased the activity of cells that normally break down bones in mice. (Other cells are responsible for building bone back up.) This finding led researchers to conclude that long-term treatment with rosiglitazone in humans may lead to osteoporosis through increased bone removal.
While the side effects of the thiazolidinedione drugs have been receiving a lot of attention lately, it is important to keep in mind that all diabetes drugs have side effects. If you have concerns about any prescription drug you take, you should discuss them with your health-care provider and decide on any changes together, based on your individual needs and medical history.
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.